Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hull subordination and extremal problems for starlike and spirallike mappings


Author: Thomas H. MacGregor
Journal: Trans. Amer. Math. Soc. 183 (1973), 499-510
MSC: Primary 30A32
DOI: https://doi.org/10.1090/S0002-9947-1973-0338339-9
MathSciNet review: 0338339
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathfrak{F}$ be a compact subset of the family $ \mathcal{A}$ of functions analytic in $ \Delta = \{ z:\;\vert z\vert < 1\} $, and let $ \mathcal{L}$ be a continuous linear operator of order zero on $ \mathcal{A}$. We show that if the extreme points of the closed convex hull of $ \mathcal{F}$ is the set $ \{ {f_0}(xz)\} (\vert x\vert = 1)$, then $ \mathcal{L}(f)$ is hull subordinate to $ \mathcal{L}({f_0})$ in $ \Delta $. This generalizes results of R. M. Robinson corresponding to families $ \mathcal{F}$ of functions that are subordinate to $ (1 + z)/(1 - z)$ or to $ 1/{(1 - z)^2}$. Families $ \mathcal{F}$ to which this theorem applies are discussed and we identify each such operator $ \mathcal{L}$ with a suitable sequence of complex numbers.

Suppose that $ \Phi $ is a nonconstant entire function and that $ 0 < \vert{z_0}\vert < 1$. We show that the maximum of $ \operatorname{Re} \{ \Phi [\log (f({z_0})/{z_0})]\} $ over the class of starlike functions of order a is attained only by the functions $ f(z) = z/{(1 - xz)^{2 - 2\alpha }},\;\vert x\vert = 1$. A similar result is obtained for spirallike mappings. Both results generalize a theorem of G. M. Golusin corresponding to the family of starlike mappings.


References [Enhancements On Off] (What's this?)

  • [1] D. A. Brannan, J. G. Clunie and W. E. Kirwan, On the coefficient problem for functions of bounded boundary rotation, Ann. Acad. Sci. Fenn. Ser. AI (to appear). MR 0338343 (49:3108)
  • [2] L. Brickman, T. H. MacGregor and D. R. Wilken, Convex hulls of some classical families of univalent functions, Trans. Amer. Math. Soc. 156 (1971), 91-107. MR 43 #494. MR 0274734 (43:494)
  • [3] L. Brickman, D. J. Hallenbeck, T. H. MacGregor and D. R. Wilken, Convex hulls and extreme points of families of starlike and convex mappings, Trans. Amer. Math. Soc. (to appear). MR 0338337 (49:3102)
  • [4] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [5] G. M. Goluzin, On a variational method in the theory of analytic functions, Leningrad. Gos. Univ. Učen. Zap. 144, Ser. Mat. Nauk 23 (1952), 85-101; English transl., Amer. Math. Soc. Transl. (2) 18 (1961), 1-14. MR 17, 1070; MR 23 #A1803. MR 0124491 (23:A1803)
  • [6] D. J. Hallenbeck, Convex hulls and extreme points of some families of univalent functions, Ph.D. Dissertation, State University of New York, Albany, N. Y., 1972.
  • [7] D. J. Hallenbeck and T. H. MacGregor, Subordination and extreme-point theory, Pacific J. Math. (to appear). MR 0361035 (50:13481)
  • [8] D. J. Hallenbeck, Convex hulls and extreme points of some families of univalent functions, Trans. Amer. Math. Soc. (to appear). MR 0338338 (49:3103)
  • [9] I. S. Jack, Functions starlike and convex of order $ \alpha $, J. London Math. Soc. (2) 3 (1971), 469-474. MR 43 #7611. MR 0281897 (43:7611)
  • [10] W. E. Kirwan, A note on extremal problems for certain classes of analytic functions, Proc. Amer. Math. Soc. 17 (1966), 1028-1030. MR 34 #2854. MR 0202995 (34:2854)
  • [11] Z. Nehari, Conformal mapping, McGraw-Hill, New York, 1952. MR 13, 640. MR 0045823 (13:640h)
  • [12] M. S. Robertson, On the theory of univalent functions, Ann. of Math. (2) 37 (1936), 374-408. MR 1503286
  • [13] -, An extremal problem for functions with positive real part, Michigan Math. J. 11 (1964), 327-335. MR 30 #243. MR 0170002 (30:243)
  • [14] R. M. Robinson, Univalent majorants, Trans. Amer. Math. Soc. 61 (1947), 1-35. MR 8, 370. MR 0019114 (8:370e)
  • [15] L. Špaček, Contribution à la théorie des fonctions univalentes, Časopis Pěst. Mat. 62 (1932), 12-19.
  • [16] E. Strohhäcker, Beiträge zur Theorie der schlichten Funktionen, Math. Z. 37 (1933), 356-380. MR 1545400

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A32

Retrieve articles in all journals with MSC: 30A32


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0338339-9
Keywords: Subordination, hull subordination, continuous linear operator, functions with positive real part, Herglotz representation formula, extreme points, closed convex hull, univalent functions, starlike mapping, starlike functions of order a, spirallike functions, extremal problems, Kreĭn-Milman theorem, probability measure, convex mapping, convex functions of order a, continuous linear functional
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society